Illinois, 2010

Hail and Damaging Winds in Illinois, August 4, 2010

August 4, 2010 · NWS ILX · 4 events in 2 counties and zones

A cold front dropping southward into a very hot and humid airmass triggered widely scattered thunderstorms along and south of a Pittsfield to Danville line during the afternoon and early evening hours of August 4th. A few of the storms became severe, producing penny-sized hail and minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front dropping southward into a very hot and humid airmass triggered widely scattered thunderstorms along and south of a Pittsfield to Danville line during the afternoon and early evening hours of August 4th. A few of the storms became severe, producing penny-sized hail and minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 4, 1:32 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 1:32 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
232 PM CDT WED AUG 4 2010

.DISCUSSION...
ISSUED 147 PM CDT WED AUG 4 2010

CHALLENGES THIS AFTERNOON FOCUS ON POTENTIAL CONVECTION
THIS AFTERNOON AND TONIGHT...AND TEMPERATURE TRENDS FOR NEXT WEEK.

SHORT TERM...THIS AFTERNOON AND TONIGHT...
SIGNIFICANT TEMPERATURE GRADIENT IN PLACE ACROSS FORECAST AREA
THIS AFTERNOON WITH CLOUDY RAIN-COOLED CONDITIONS IN PLACE IN
EXTREME NORTH...AND DANGEROUSLY HOT AND MUGGY CONDITIONS IN PLACE
FOR CENTRAL AND SOUTHEAST PORTIONS OF THE AREA. WILL ALLOW
HEADLINES TO EXPIRE AS SCHEDULED AT 7 PM.

A SERIES OF CONVERGENCE BOUNDARIES ARE IN PLACE ACROSS CENTRAL
ILLINOIS WITH THE STRONGEST APPARENT AS A WIND SHIFT AND CU FIELD
FROM NEAR IJX TO DNV. THE 18Z KILX SPECIAL SOUNDING STILL SHOWS
SIGNIFICANT CAP IN PLACE WITH A CONVECTIVE TEMPERATURE OF 101F. SO
ANY ACTIVITY THAT DOES DEVELOP WILL NEED TO HAVE STRONG
CONVERGENCE TO BREAK THROUGH AND MANTAIN ITSELF. WITH LIGHT
WINDS...THAT LEVEL OF CONVERGENCE IS UNLIKELY. SHORT-TERM MODELS
SEEM TO BE UNDERESTIMATING THE CAP AND ARE INDICATING MORE
CONVECTIVE COVERAGE THAN WILL BE LIKELY. HOWEVER...ANY STORMS THAT
DO DEVELOP WILL HAVE SIGNIFICANT INSTABILITY TO WORK WITH AND MAY
BE CAPABLE OF STRONG WINDS.

SYNOPTIC COOL FRONT OVER WISCONSIN AND IOWA IS EXPECTED TO PUSH
SOUTHEAST LATER TONIGHT. THE FRONT INTERACTING WITH DEVELOPING LLJ
MAY BE SUFFICIENT TO PRODUCE ELEVATED STORMS LATER TONIGHT...
PARTICULAR GIVEN THE ADDED ENERGY OF A SHORTWAVE ROTATING AROUND
HUDSON BAY VORTEX. WILL KEEP POPS IN PLACE IN AND NEAR THE FRONT
AND SOME OF THESE STORMS MAY BE STRONG WITH THE PRIMARY THREAT
BEING HEAVY RAINFALL GIVEN PRECIPITABLE WATER AMOUNTS OF AROUND
1.8 INCHES.

LONG TERM...THURSDAY THROUGH WEDNESDAY...
COOLER AIR FILTERS INTO CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY
AND FOR THE WEEKEND. TEMPS WILL ACTUALLY BE CLOSER TO SEASONAL
NORMALS. HOWEVER...MODELS REDEVELOP MID-LEVEL RIDGE OVER THE
CENTRAL U.S. EARLY NEXT WEEK LEADING TO A RETURN OF ABOVE NORMAL
TEMPERATURES. 12Z GFS SUGGESTS THIS WARMING MAY BE SHORT-LIVED
WITH THE RIDGE RETROGRADING WESTWARD BY MIDWEEK. ECMWF IS WEAKER
WITH TROUGHING OVER EASTERN CANADA AND IS SLOWER IN BREAKING THE
RIDGE DOWN. THIS SOLUTION SEEMS MORE REASONABLE GIVEN THE LACK OF
ZONAL FLOW. WILL KEEP TEMPS IN 90S OR NEAR 90 FOR HIGHS THROUGH WEDNESDAY.

RIDGE SHOULD ALSO KEEP ILLINOIS DRY FOR THE FIRST HALF OF NEXT WEEK.
CAN NOT RULE OUT ISOLATED AFTERNOON CONVECTION UNDER THE INFLUENCE
OF THE FORECASTED RIDGE...BUT MOST LOCATIONS SHOULD BE DRY.

BARKER
&&

.AVIATION...
ISSUED 1249 PM CDT WED AUG 4 2010

LATEST SATELLITE IMAGERY IS SHOWING A BAND OF ENHANCED CU
BEGINNING TO DEVELOP FROM NEAR KIJX NORTHEASTWARD TO JUST NORTH OF
KTIP. THIS MAY BE THE BEGINNING OF AFTERNOON CONVECTIVE
DEVELOPMENT ALONG AN OLD OUTFLOW/DIFFERENTIAL HEATING BOUNDARY.
HAVE THEREFORE INCLUDED VCTS AT THE I-72 TERMINALS BETWEEN 19Z AND
02Z. FURTHER NORTH...HAVE NOT INCLUDED ANY MENTION OF POTENTIAL
THUNDER AT KPIA...OPTING INSTEAD TO BRING IN A FEW SCATTERED
SHOWERS CURRENTLY ACROSS CENTRAL/SOUTHERN IOWA. ONCE BOUNDARY
DROPS A BIT FURTHER SOUTH LATER THIS EVENING...THUNDER CHANCES
WILL COME TO AN AND AT ALL TAF SITES AFTER 03Z. OVERNIGHT...HIGH/THIN
OVERCAST AND VERY LIGHT WINDS WILL PREVAIL. WITH PLENTY OF
RESIDUAL LOW-LEVEL MOISTURE REMAINING IN PLACE EVEN AFTER PASSAGE
OF FRONT...THINK PATCHY FOG WILL BE A GOOD BET TOWARD DAWN. HAVE
THEREFORE INCLUDED TEMPO GROUP FOR VISBYS DOWN TO 4-5SM BETWEEN
08Z AND 12Z. AFTER THAT...MOSTLY CLEAR SKIES AND LIGHT N/NW WINDS
WILL BE OBSERVED THURSDAY MORNING.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
ILZ040>057-061>063-066>068-071>073.

HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-036>038.

&&
Hazardous weather outlook, Aug 4, 2:15 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT WED AUG 4 2010

ILZ027>031-036>038-051100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
315 PM CDT WED AUG 4 2010

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

HOT AND HUMID CONDITIONS WILL CONTINUE INTO THIS EVENING...WITH
HEAT INDICES HOVERING AROUND 100 DEGREES.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN OUTFLOW BOUNDARY
STRETCHING FROM NORTHERN MISSOURI INTO CENTRAL ILLINOIS THIS
EVENING. BASED ON THE LATEST SATELLITE IMAGERY...IT APPEARS THE
BEST CHANCE FOR STORM DEVELOPMENT WILL BE SOUTH OF A CANTON TO
BLOOMINGTON-NORMAL LINE. ANY STORMS THAT FIRE WILL BE CAPABLE OF
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>057-061>063-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-VERMILION-
315 PM CDT WED AUG 4 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

DANGEROUS LEVELS OF HEAT WILL CONTINUE INTO THIS EVENING...WITH
HEAT INDICES HOVERING IN THE 105 TO 110 DEGREE RANGE.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AN OUTFLOW BOUNDARY
STRETCHING FROM NORTHERN MISSOURI INTO CENTRAL ILLINOIS THIS
EVENING. BASED ON THE LATEST SATELLITE IMAGERY...IT APPEARS THE
BEST CHANCE FOR STORM DEVELOPMENT WILL BE ALONG AND SOUTH OF A
CANTON TO BLOOMINGTON-NORMAL LINE. ANY STORMS THAT FIRE WILL BE
CAPABLE OF FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. SOME OF THE
STRONGEST CELLS COULD POTENTIALLY PRODUCE DAMAGING WIND GUSTS AS
WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 10 PM.

ILZ066>068-071>073-051100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
315 PM CDT WED AUG 4 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

DANGEROUS LEVELS OF HEAT WILL CONTINUE INTO THIS EVENING...WITH HEAT
INDICES EXCEEDING 110 DEGREES.

THERE WILL BE A CHANCE FOR THUNDERSTORMS TONIGHT AS A FRONTAL
BOUNDARY SINKS SLOWLY SOUTHWARD INTO THE REGION. FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE LIKELY WITH THE
STORMS. SOME OF THE STRONGEST CELLS COULD POTENTIALLY PRODUCE
DAMAGING WIND GUSTS AS WELL...ESPECIALLY DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL LINGER INTO THURSDAY AS THE FRONT REMAINS
IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND MIDNIGHT.

BARNES

The radar

The Lincoln radar (KILX), 78 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 4, 3:35 PM CST to 3:40 PM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.950, -90.220

Several trees were blown down in Virginia.

Thunderstorm Wind, Cass

When
August 4, 3:35 PM CST to 3:40 PM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.950, -90.220

A metal carport was blown across a street, causing damage to the roof and side of Parlier's Auto Body.

Hail, Vermilion

When
August 4, 4:18 PM CST to 4:19 PM CST
Where
Vermilion County, 2.11 mi W of Rossville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.380, -87.710

Thunderstorm Wind, Vermilion

When
August 4, 5:13 PM CST to 5:18 PM CST
Where
Vermilion County, 0.69 mi N of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.140, -87.620

Numerous trees and power lines were blown down on the north side of Danville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257767, 257770, 257765, 257768.